Virginia, 2011

Winter Weather in Virginia, February 9 to 10, 2011

February 9 to 10, 2011 · NWS RLX · 2 events in 2 counties and zones

Buchanan and Dickenson Counties were on the northern fringe of the deeper moisture associated with a southern storm track. Snow accumulated only 2 to 4 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Buchanan and Dickenson Counties were on the northern fringe of the deeper moisture associated with a southern storm track. Snow accumulated only 2 to 4 inches. However, air temperatures were well below freezing. Road surfaces were also cold. Untreated surfaces were quickly coated, causing hazardous travel during the evening of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 9, 3:46 PM EST, 14 minutes earlier.

Area forecast discussion, Feb 9, 3:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EST WED FEB 9 2011

.SYNOPSIS...
LOW PRESSURE PASSES SOUTH OF THE AREA TONIGHT.  PLENTY OF SUNSHINE
THURSDAY AND FRIDAY WITH HIGH PRESSURE. WEAK CLIPPERS PASS FRIDAY
NIGHT INTO EARLY SATURDAY...AND AGAIN LATE MONDAY NIGHT.

&&

.NEAR TERM /THROUGH THURSDAY/...
LATEST SATELLITE IMAGERY AND SURFACE OBSERVATIONS INDICATE MID/HIGH
LEVEL CLOUDS CONTINUE TO SPREAD EAST ACROSS THE AREA.  THESE CLOUDS
ARE IN RESPONSE TO A LARGE STORM SYSTEM THAT IS PRODUCING WINTRY
WEATHER FROM THE PLAINS INTO THE MID-MISSISSIPPI VALLEY.  SURFACE
OBSERVATIONS AND LOCAL OBSERVERS INDICATE SNOW HAS SPREAD EAST AS
FAR AS NORTHEASTERN KENTUCKY.  NAM APPEARS TO BE HANDLING THIS TREND
QUITE WELL.

MAIN SYSTEM AND MOST OF THE ASSOCIATED FORCING IS STILL EXPECTED TO
PASS WELL SOUTH OF THE REGION.  LATEST MODELS...AS WELL AS HPC QPF
FORECASTS...NOW INDICATE MEASURABLE QPF WILL LIKELY EXTEND FARTHER
NORTH THAN PREVIOUSLY THOUGHT AND HAVE MODIFIED THE FORECAST TO
REFLECT THIS TREND.

SNOW SHOULD REACH FARTHEST NORTHWARD EXTENT THIS EVENING BETWEEN 00Z
AND 06Z.  CURRENTLY HAVE LIKELY/CATEGORICAL POPS CONFINED SOUTH OF A
LINE FROM LOUISA KY TO CHARLESTON WV TO WEBSTER SPRINGS WV.  STILL
FEEL LIQUID QPF SHOULD BE HELD TO .15 INCH OR LESS FOR THE ENTIRE
EVENT...BUT THIS WILL BE BARELY ENOUGH FOR ADVISORY-CRITERIA SNOW
ACCUMULATION FOR SIX OF OUR SOUTHERNMOST COUNTIES.  THINK AROUND 2
INCHES WILL BE THE MAX POTENTIAL FOR THIS EVENT...BUT ACCUMS SHOULD
BE FAIRLY UNIFORM GIVEN THE STRATIFORM NATURE.

AFTER COORDINATION WITH WFO BLACKSBURG VA...DECIDED TO SPREAD THE
ADVISORY NORTHWARD TO RALEIGH COUNTY TO MATCH UP BETTER WITH THEIR
THINKING.  HOWEVER...WILL LIKELY NOT REACH CRITERIA THERE.

DEPARTURE OF SNOW SHOULD BE FAIRLY RAPID AS SYSTEM MOVES QUICKLY TO
THE EAST.  NOTHING MORE THAN A FEW FLURRIES WILL REMAIN IN THE
SOUTHERN MOUNTAINS BY 12Z...AND MUCH OF THE CLOUD COVER OVER THE CWA
WILL HAVE CLEARED BY THAT TIME AS WELL.

LATEST TEMP GUIDANCE IS QUITE SIMILAR TO PREVIOUS NUMBERS FOR LOWS
TONIGHT...SO BASICALLY USED PREVIOUS NUMBERS WITH SOME TWEAKS TO
REFLECT CURRENT TRENDS.  THIS IS ALSO TRUE WITH PREVIOUS NUMBERS AND
GUIDANCE FOR HIGHS ON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A HIGH PRESSURE SYSTEM MOVES OVER THE REGION FOR THURSDAY NIGHT AND
EARLY FRIDAY. A WEAK CLIPPER THEN MOVES THROUGH FOR FRIDAY NIGHT
AND EARLY SATURDAY. GFS IS A BIT MORE AGGRESSIVE WITH THE MOISTURE
THAN THE NAM. WITH THE AIR BEING ON THE COLD SIDE...IT USUALLY DOES
NOT TAKE MUCH TO GET SOME FLAKES TO THE GROUND. THEREFORE WILL GO
WITH THE GFS...AND INCREASE POPS SLIGHTLY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
PROGRESSIVE FAST FLOW PATTERN PREVAILS WITH A SERIES OF CLIPPERS IN
WNW FLOW EARLY ON...TRANSITIONING TO WSW FLOW WITH TRANSIENT
RIDGING.  AS NOTED BY HPC...THIS CREATES DAY-TO-DAY AND MODEL-TO
MODEL DIFFERENCES IN THE DETAILS.  HPC PREFERENCE...CLOSEST TO THE
ECMWF FOR MUCH OF THE PERIOD...REFLECTS SLOWER TIMING ON SECOND AND
LAST CLIPPER MOVING THROUGH EARLY IN THE WEEK...COMPARED WITH THE
RELATIVELY QUICK GFS40 /THE FIRST CLIPPER IS ACTUALLY EXODUS JUST
PRIOR TO THIS PERIOD/.

IN THE LARGER SCHEME OF THINGS...THE KEY TO THE EXTENDED AND PERHAPS
BEYOND ARE LOW HEIGHTS JUST S OF GREENLAND / ICELAND...A POSITIVE
NAO...UNLIKE MOST OF THIS WINTER...ALTHOUGH WEAK HIGH LATITUDE
BLOCKING PERSISTS TO THE N OF THAT.  THESE LOW HEIGHTS THERE
PRECLUDE MAJOR ARCTIC OUTBREAKS IN THE EASTERN U.S...AND INSTEAD
COERCE SWITCH FROM POSITIVE TO NEGATIVE PNA PATTERN...AS THE WINTER
CLOCK CONTINUES TO TICK DOWN.

MORE OR LESS BLENDED IN SOME FORM OF CONSENSUS GUIDANCE FOR MOST OF
THE TEMPERATURES...ACTUALLY LITTLE OR NO CHANGE EARLY ON.  LIKED
SLIGHTLY LOWER TEMPERATURES IN THE WAKE OF THE CLIPPER TUE...BEFORE
WE SEE A WARMING TREND COMMENCING MIDWEEK...DAY 7 WED.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
CLOUDS WILL CONTINUE TO THICKEN AND LOWER THROUGH THE DAY...BUT
WILL STAY AT VFR LEVELS THROUGH AT LEAST 20Z. THEREAFTER...A SYSTEM
WILL PASS BY MAINLY TO THE SOUTH...BUT WILL BRING A LIGHT SNOWFALL
TO AREAS MAINLY SOUTH OF I-64. EXPECT MVFR CIG AFTER 21Z OR SO IN
SOUTHERN WEST VIRGINIA INTO THE CENTRAL MOUNTAINS AS WELL AS
SOUTHWEST VIRGINIA...WITH LIGHT SNOW DEVELOPING. COULD SEE IFR
VISIBILITIES FOR A FEW HOURS DURING THE STEADIEST SNOW. THE SYSTEM
WILL START TO QUICKLY DEPART AFTER 06Z...AND ALL AREAS RETURN TO VFR
BY 12Z WITH SKIES CLEARING FROM WEST TO EAST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: MVFR/IFR CONDITIONS COULD SPREAD IN A FEW
HOURS FASTER THAN CURRENTLY FORECAST IN THE SOUTHERN PART OF THE
AREA THIS AFTERNOON AND EVENING.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    M    M    M    M    L    M    L    L    M    M
HTS CONSISTENCY  H    H    H    M    L    L    L    M    H    M    H    H
BKW CONSISTENCY  H    H    M    M    M    M    L    L    M    M    L    M
EKN CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M

AFTER 18Z THURSDAY...
NO SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR WVZ024-025-
     033>035.
OH...NONE.
KY...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...JSH/TRM/RPY
NEAR TERM...JSH
SHORT TERM...RPY
LONG TERM...TRM
AVIATION...
Hazardous weather outlook, Feb 9, 2:20 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EST WED FEB 9 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-101930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
220 PM EST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>035-101930-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
220 PM EST WED FEB 9 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
February 9, 4:00 PM EST to February 10, 1:00 AM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
February 9, 4:00 PM EST to February 10, 1:00 AM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273643, 273644.